Urgent warning about increase in drug overdoses
South Australians are warned about the dangers of illicit drugs following six overdose presentations at Flinders Medical Centre early this morning.
Southern Adelaide Local Health Network Clinical Director of Emergency Services, Dr Andrew Blyth, said toxicology reports confirmed the patients had all consumed the drug gamma hydroxybutyrate (GHB).
“This morning we have seen six patients, three males and three females aged between 20 and 30, present consecutively to our Emergency Department (ED) with serious effects of consuming GHB,” Dr Blyth said.
“The patients do not appear to be related to one another through any attendance at any event or gathering and it is very unusual for us to see so many isolated cases coming into the ED at one time.
“We are concerned there may be more of this GHB in the community and urgently warn anyone who has taken any liquid drug to present to their closest emergency department straight away, even if they feel well and have no symptoms.”
GHB is a colourless, odourless liquid of variable concentration, usually sold in small bottles or vials. It is usually swallowed, with 1 to 2mL being a common illicit dose.
Symptoms of overdosing include:
- unconsciousness that can last for 3 to 4 hours
- confusion, irritation and agitation
- irregular or shallow breathing
- blackouts and memory loss
Dr Blyth said the danger of taking any drug is that it is impossible to know where it has come from, what is in it, and what affect it will have on the individual. Overdoses with GHB can easily occur due to its potency.
“We know an overdose of GHB can result in cardio-respiratory arrest and toxicity depends on dose, the person’s weight, tolerance, individual susceptibility, and other substances taken,” Dr Blyth said.
“Due to the high level of presentations we have seen today, we urgently warn any person considering taking this drug of the current increased risk within the community.”
Two of the six patients are in a serious but stable condition in the Intensive Care Unit, while four are in a stable condition.
SA Health has made contact with SAPOL about the presentations.